GPs warned over glitazone and insulin co-treatment

GPs have been told to carefully observe diabetic patients on pioglitazone and insulin after reports of patients developing heart failure while on such treatment.

The MHRA said that patients on the treatment combination should be closely observed for signs and symptoms of heart failure, weight gain, and oedema. It comes after cases of heart failure were reported when pioglitazone was used in combination with insulin.

A warning about co-treatment will now be added to the information included with insulin products. A similar warning has been included with pioglitazone since the product was launched.

The MHRA advised that pioglitazone should be discontinued if any deterioration in cardiac status occurs.

Warnings will be added to all insulin and pioglitazone products following a European review of the increased incidence of HF associated with the treatment combination.

Pioglitazone is marketed by Takeda as Actos and, in combination with metformin, as Competact. It is indicated in combination with insulin for adults with type-2 diabetes with insufficient glycaemic control on insulin, for whom metformin is inappropriate because of contraindications or intolerance.

A spokesman for Takeda told GP the company welcomed the fact that warnings would be included on insulin products as well as pioglitazone. This would ensure, he said, that doctors and patients would be aware of the risk, whichever product they were given first.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus